Texas, 2008

Wildfire in Texas, April 15, 2008

April 15, 2008 · NWS AMA · 1 event in 1 county or zone

S. Highway 287/87.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire began at 1508 CST about eighteen miles south of Dumas...just south of Masterson...or approximately eighteen miles north northwest of Amarillo in extreme northern Potter County just south of the Potter County and Moore County line near U.S. Highway 287/87. The wildfire burned three hundred and twenty-three acres...and the wildfire was contained at 1845 CST. The wildfire exhibited extreme fire behavior because of high winds and low relative humidities...yet no damage or injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 15, 11:18 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 15, 11:18 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1218 PM CDT TUE APR 15 2008

.UPDATE...
WINDS WILL BE ON THE INCREASE THIS AFTERNOON AS FORECAST INDICATES.
UPDATED FORECAST PACKAGE TO REMOVE MORNING WORDING. WIND
ADVISORY...RED FLAG WARNING AND AVIATION WEATHER WARNING ARE IN EFFECT.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 1122 AM CDT TUE APR 15 2008/

AVIATION...
THE WIND WILL BE THE MAIN STORY THROUGH THIS FORECAST. THE WIND MAY
BE STRONG ENOUGH TO PRODUCE SOME BLOWING DUST...BUT AT THIS
POINT...DO NOT THINK THE BLOWING DUST WILL REDUCE VISIBILITIES TO
BELOW 6 MILES AT THE TAF SITES. WINDS WILL DECREASE SOME TONIGHT...BUT
MAY STAY GUSTY AT THE AMA SITE. WINDS WILL THEN PICK UP AGAIN ON
WEDNESDAY MORNING...BUT THE GUY TAF SITE MAY HAVE A LITTLE LIGHTER
WIND AS A COLD FRONT APPROACHES. SOME HIGH CLOUDS MAY BE POSSIBLE
OVERNIGHT OR WEDNESDAY MORNING.

PREV DISCUSSION... /ISSUED 623 AM CDT TUE APR 15 2008/

AVIATION...
LOW LEVEL WIND SHEAR THIS MORNING UNTIL AROUND 15Z AS WINDS OF 50 TO
60 KNOTS JUST OFF THE SURFACE AT KAMA AND WINDS AROUND 15 KNOTS OR SO
AT THE SURFACE DUE TO LOW LEVEL SOUTHERLY JET. THESE WINDS WILL MIX
DOWN TO THE SURFACE ONCE THE INVERSION BREAKS BY 16Z TODAY. EXPECT 25
TO 35 KNOTS WITH GUSTS TO NEAR 45 KNOTS AT ALL THREE TAF SITES. WINDS
WILL GRADUALLY SUBSIDE AT THE DALHART AND GUYMON TAF SITES BY
TONIGHT...BUT WILL REMAIN STRONG NEAR 15 TO 20 KNOTS WITH GUSTS TO
AROUND 25 TO 30 KNOTS AT THE AMARILLO TAF SITE THROUGH 12Z WEDNESDAY.
VFR CONDITIONS WILL PREVAIL.

SCHNEIDER

PREV DISCUSSION... /ISSUED 446 AM CDT TUE APR 15 2008/

DISCUSSION...
LOOKS LIKE THE OVERALL SYNOPTIC PATTERN PANNING OUT ABOUT AS
EXPECTED. FOR TODAY...LEESIDE TROF TO DEEPEN SUBSTANTIALLY WITH
CORRESPONDING TIGHT PRESSURE GRADIENT SUGGESTING THE WINDS WILL
CRANK UP IN EARNEST. EXPECT SPEEDS TO FLIRT OR REACH INTO ADVISORY
CRITERIA SO HAVE ISSUED WIND ADVISORY ALL ZONES FROM LATE THIS
MORNING UNTIL EARLY THIS EVENING. TEMPS TO SOAR TO WELL ABV NORMAL
VALUES TODAY COURTESY OF STRONG DOWNSLOPING SFC WINDS AND PLENTY OF
SUNSHINE.

WINDS TO DIMINISH SOME LATER TONIGHT BUT STILL REMAIN ON THE BREEZY
TO WINDY SIDE ALL SECTIONS. FOR WEDNESDAY...WINDS TO BE PREVALENT
ONCE AGAIN ALTHOUGH DO NOT EXPECT SPEEDS TO BE NEARLY AS HIGH AS
TODAYS VALUES AS SFC TROF NUDGES CLOSER TO OUR FCST AREA...WITH A
SLIGHTLY MORE RELAXED PRESSURE GRADIENT ANTICIPATED.

UPPER LEVEL LOW AND ASSOCIATED SFC COLD FRONT TO BEGIN AFFECTING SRN
HIGH PLAINS WED NIGHT. AS UPPER LOW DIVES INTO NRN NEW MEXICO BY
EARLY THURSDAY MORNING...COLD FRONT WILL PLOW THRU FCST AREA WED
EVENING AND WED NIGHT WITH WINDY CONDITIONS AGAIN. RAISED POPS TO 40
PERCENT OK PNHDL...LEFT 30 POPS NRN TX PNHDL AND 20 POPS SRN TX PNHDL
FOR WED NIGHT AS UPPER LOW GETS CLOSER. ALL MODELS CONTINUE TO PROG
THE TRACK OF UPPER LOW ACROSS NRN SECTIONS OF FCST AREA DURG THE DAY
ON THURSDAY...SO HAVE RETAINED CHC POPS NRN HALF AND SLGT CHC POPS
SRN TX PNHDL. STRONG CAA ON THURSDAY SHOULD RESULT IN WELL BELOW
NORMAL TEMPS. RAPIDLY IMPROVING WX SEEN FOR THURSDAY NIGHT WITH A
RETURN TO DRY WEATHER THE REMAINDER OF THE SEVEN DAY PACKAGE. TEMPS
TO REBOUND AGAIN AS WELL AS BROAD SW FLOW REGAINS CONTROL THIS COMING
WEEKEND INTO EARLY NEXT WEEK. PREVIOUS PCKG IN GOOD SHAPE AND HAVE
RETAINED ITS INTEGRITY.

ANDRADE

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS EXPECTED FROM LATE THIS MORNING
UNTIL EARLY THIS EVENING OVER MOST OF TX AND OK PNHDLS...WITH RED
FLAG WARNING IN EFFECT FOR ALL BUT FAR ERN SECTIONS OF THE OK AND TX
PNHDLS WHERE RH CRITERIA WILL LIKELY FALL SHORT OF RED FLAG CONDITIONS.
WILL ISSUE A FIRE DANGER STATEMENT TO COVER THE FAR ERN SECTIONS OF
THE OK AND TX PNHDLS. IT APPEARS CRITICAL FIRE WX CONDITIONS MAY
OCCUR AGAIN OVER PARTS OF THE FCST AREA ON WEDNESDAY...BUT DO NOT
EXPECT WIND SPEEDS TO BE AS STRONG AS THOSE FORECAST FOR TODAY. LATER
SHIFTS WILL NEED TO MONITOR AND ASSESS FIRE WX POTENTIAL FOR WEDNESDAY.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

15/08
Hazardous weather outlook, Apr 15, 12:00 PM CST, 3 hours 8 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE APR 15 2008

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS
EVENING AS SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH
BRING WARM AND DRY CONDITIONS INTO THE PANHANDLES. A RED FLAG WARNING
IS IN EFFECT FROM MAINLY ALONG AND WEST OF A TYRONE TO PERRYTON TO
HEDLEY LINE THROUGH 9 PM CDT THIS EVENING.

A WIND ADVISORY IS IN EFFECT THROUGH 9 PM CDT THIS EVENING FOR ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES FOR SOUTHERLY WINDS OF 25 TO 35 MPH
WITH GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...

CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED ONCE AGAIN ON
WEDNESDAY FOR ALL BUT THE FAR EASTERN SECTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES AS DRY AIR REMAINS IN PLACE WITH SOUTHWESTERLY
WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS.

THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES WEDNESDAY NIGHT
THROUGH THURSDAY. ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
April 15, 3:08 PM CST to 6:45 PM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96153.